Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 97, NWS Topeka, KS

June 21, 1998Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 21, 1998, 11:20 PM CDT for Dickinson County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1998, 11:20 PM CDT (04:20 UTC)
Expired
Jun 22, 1998, 12:05 AM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Dickinson County, KS

What was reported inside it

TimeReportWhereRemark
Jun 21, 11:29 PM CDTHail 2Elmo, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 9:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2050 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WUUS1 KTOP 220423 RRA
SVRTOP
KSC041-220505-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1120 PM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 1205 AM CDT

* AT 1118 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF CARLTON...OR ABOUT 19 MILES
  SOUTH OF ABILENE...MOVING NORTH AT 25 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     TALMAGE
     MOONLIGHT
     MANCHESTER
     CHAPMAN
     SOLOMON
     ENTERPRISE
     WOODBINE
     HOPE
     CARLTON
     HERINGTON
     ABILENE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:30 PM CDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jun 21, 3:30 PM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SUN JUN 21 1998

...MCS POTENTIAL MAIN CONCERN BOTH TONIGHT AND MONDAY NIGHT...

APPEARS CONVECTION IN COLORADO LIKELY TO ORGANIZE INTO AN MCS
TONIGHT. UNSTABLE UPSLOPE FLOW ALREADY ONGOING OVER THE HIGH PLAINS
AND THIS EXPECTED TO CONTINUE IN ADVANCE OF DEVELOPING CONVECTION IN
COLORADO. HIGHER DEW POINTS/LOW LVL MOISTURE ADVECTION TO INCREASE
PER ETA MODEL AFTER MIDNIGHT WITH UPPER IMPULSE MOVING INTO AREA AS
WELL. ETA MODEL PREFERRED ALBEIT OVERDONE IN STRENGTH OF UPPER
IMPULSE. THIS MAY BE DUE TO SOME CONVECTIVE FEEDBACK. HOWEVER MOIST
INFLOW INTO DEVELOPING HIGH PLAINS SYSTEM SHOULD HELP SUSTAIN
CONVECTION OVERNIGHT. GRIDDS MCS MOVEMENT MACRO INDICATES SYSTEM
SHOULD MOVE GENERALLY EAST OVERNIGHT TO REACH EASTERN BORDER BY 12Z.
THUS WILL RAISE ONGOING POPS TO LIKELY CATEGORY ALL AREAS LATER
TONIGHT. AM A LITTLE CONCERNED THAT SOUTHERN PTN OF CWA COULD SEE A
LITTLE CONVECTION THIS EVENING AS HIGH THETA-E AIR BEGINS TO RETURN
FOLLOWING LAST NIGHTS CONVECTION. LOW POPS IN ORDER THERE THIS
EVENING ALSO.

ANOTHER THREAT FOR AN MCS TOMORROW NIGHT AS WELL. ETA AGAIN
PREFERRED WITH NGM MOVING WARM FRONT TOO FAR NORTH TOO FAST
ESPECIALLY WITH OUTFLOW BOUNDARY EXPECTED TONIGHT. AVM APPEARS TO
DRY LOW LVLS TOO MUCH BY TUESDAY. MCS MOVEMENT MAY BE MORE SOUTHEAST
MONDAY NIGHT. SO ANY DEVELOPMENT IN WESTERN NEBRASKA WOULD ONCE
AGAIN PUT OUR CWA IN THREAT AREA FOR HEAVY RAIN. HPC SEEMS TO HAVE
THIS SAME IDEA PER THEIR QPF DISCUSSIONS AND GRAPHICS.

AS FAR AS FLASH FLOOD THREAT...INDICES STILL RATHER HIGH EXCEPT
ALONG ERN COUNTIES WHERE HEAVIER RAINS ARE NOT EXPECTED UNTIL LATE
TONIGHT. WILL NEED TO BEAR WATCHING ON EVENING SHIFT. IF GOOD
WIDESPREAD RAINS OCCUR TONIGHT...ANOTHER MCS COULD POSE A MUCH
LARGER THREAT FOR FLASH FLOODING...I.E. TOMORROW NIGHT.

NGM MOS TEMPERATURE GUIDANCE GENERALLY FOLLOWED EXCEPT LEANING
TjOWARD WARMER FAN GUIDANCE ON TUESDAY. EXTENDED HOT HIGH AND DRY
WITH CAPPING EXPECTED.

.TOP...NONE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:45 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon60 min
Jun 21, 11:34 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin46 min
Jun 21, 11:53 PM CDTSevere Thunderstorm WarningTOPGeary, Riley42 min
Jun 22, 12:00 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin45 min
Jun 22, 12:01 AM CDTSevere Thunderstorm WarningTOPDickinson29 min
Jun 22, 12:04 AM CDTSevere Thunderstorm WarningTOPMorris21 min
Jun 22, 12:35 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee40 min
Jun 22, 12:38 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage52 min
Jun 22, 12:56 AM CDTSevere Thunderstorm WarningTOPAnderson44 min
Jun 22, 12:59 AM CDTSevere Thunderstorm WarningTOPOttawa31 min
Jun 22, 1:28 AM CDTSevere Thunderstorm WarningTOPClay27 min
Jun 22, 2:15 AM CDTSevere Thunderstorm WarningTOPCoffey30 min
Jun 22, 2:35 AM CDTSevere Thunderstorm WarningTOPCloud, Republic30 min
Jun 22, 2:35 AM CDTSevere Thunderstorm WarningTOPOttawa30 min
Jun 22, 2:39 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey61 min
Jun 22, 3:04 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson41 min
Jun 22, 3:55 AM CDTSevere Thunderstorm WarningTOPMorris30 min
Jun 22, 4:49 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee26 min
Jun 22, 5:12 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.